Chesterton Tribune

 

 

SAMHSA warns of Fentany-laced drugs

Back To Front Page

A recent increase in overdose deaths related to heroin and cocaine has prompted the Substance Abuse and Mental Health Services Administration (SAMHSA) to issue a health advisory to the community about the risk of drugs laced with fentanyl.

Fentanyl is a prescription analgesic, which is roughly 50 to 80 times more potent than morphine. This drug is currently being laced into heroin and cocaine found in the Chicagoland area.

“The risk of serious health issues and potentially an overdose with street drugs is always a possibility,” said Carmen Arlt, Director of the Recovery Center at Porter-Starke Services. “Tremendous local treatment is available to prevent these tragic deaths,” said Arlt.

While SAMHSA notes that little is fully known about the situation, it appears fentanyl is involved in at least some of the overdose cases. Fentanyl related overdoses can result in sudden death through respiratory arrest, cardiac arrest, severe respiratory depression, cardiovascular collapse, or even anaphylactic reaction.

This news comes at a time in which Porter County has experienced more overdose deaths so far this year than all of last year combined, according to Porter County Coroner Chuck Harris. Since fentanyl is not detected in standard toxicology screenings, overdoses can be misdiagnosed due to lack of understanding of the measures to be taken immediately following an overdose. If a suspected overdose of fentanyl laced heroin occurs, treatment of Naloxone should be administered to reverse the systems related to narcotic overdose.

If you or anyone you know has a problem with drugs, encourage them to seek treatment. The decision could save their life.

 

Posted 7/30/2013